Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Riverton, WY

August 12, 1997Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 12, 1997, 4:59 PM MDT for Hot Springs County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 1997, 4:59 PM MDT (22:59 UTC)
Expired
Aug 12, 1997, 5:45 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:35 PM MDTHail 0.75Thermopolis, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 122300 RRA
SVRRIW
WYC017-122345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
459 PM MDT TUE AUG 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  HOT SPRINGS COUNTY - WEST CENTRAL WYOMING

* UNTIL 545 PM MDT
 
* SOME LOCATIONS AFFECTED
  THERMOPOLIS

* AT 5 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF
  THERMOPOLIS MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM, WITH LARGE HAIL.  DO NOT GO OUTDOORS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVJE INTO LOW WATER CROSSINGS.

WCJIN-WYNW

KAISER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:15 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT TUE AUG 12 1997

CNVCTN DVLPG WRN AND SRN WY IN ADVNC H5 S/WV ROTATG NE OUT OF UT/ERN
ID...AND STG CNVCTN SCNTRL WY DVLPG VCNTY LEFT FNT QUAD OF H25 JET
PUNCHING THRU SRN NV AND INTO ECNTRL UT. UPR LOW/VORT MAX SWRN ID NOT
INITLZD WELL BY MDLS AT 12Z...WITH MDL POSN TOO FAR SW. IN ANY
EVENT...VORT MAX WILL SLOLY MOV ENE TO XTRM SW MT/NW WY BY 12Z
WED...WITH LEAD S/WV INTO ERN WY. WITH SFC DEW POINTS MID 40S TO LWR
50S ACRS MUCH OF CWFA...AND APPRCHG S/WV...HI CNVCTV POPS CURRNTLY IN
ZONES FOR THIS EVENING LOOK GOOD. ACTVTY SHUD DIMINISH SWRN ZNS ERLY
TNGT WITH PSG OF WV...BUT CONT NWRN AND CNTRL ZNS UNTIL LATE TNGT.
MIGHT SEE SOME LOCALLY HVY RN NWRN PTN STA LTR THIS AFTN THRU ERLY
TNGT IN GOOD AREA UVV DUE PROXIMITY TO UPR SYS. UPR FLOW OVR CWFA BCMS
MOR NWLY DURG DAY WED AND DRIES OUT SOME. HOWEVER...SHUD BE ENUF
RESIDUAL MSTR...INSTBY FOR AT LEAST WDLY SCT AFTNt AND EVE SHWRS/TSTMS
MOST AREAS...XCPT ISOLD SW. TEMPS RMNG UNSEASONABLY COOL UNDER NWLY
FLOW WED...SO PREFER SLGTLY COOLER AVN MOS TEMPS.  DN

In the hours before

Special weather statement, Aug 12, 1:41 PM MDT, 3 hours 18 minutes before
WYZ022>025-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
141 PM MDT TUE AUG 12 1997

...STRONG THUNDERSTORM SOUTHWEST OF WAMSUTTER...

AT 130 PM...DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF WAMSUTTER MOVING EAST AT 15 MPH. ON THE STORMS
CURRENT TRACK...IT WILL PASS A FEW MILES SOUTH OF WAMSUTTER BETWEEN 215
AND 230 PM AND OVER CRESTON JUNCTION ALONG INTERSTATE 80 AROUND 245
PM.

THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...HAIL AND FREQUENT
LIGHTNING AS IT MOVES THROUGH FAR EASTERN SWEETWATER COUNTY.

WCJIN-WYSW

MEUNIER
Special weather statement, Aug 12, 1:42 PM MDT, 3 hours 17 minutes before
WYZ022>025-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
141 PM MDT TUE AUG 12 1997

...STRONG THUNDERSTORM SOUTHWEST OF WAMSUTTER...

AT 130 PM...DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF WAMSUTTER MOVING EAST AT 15 MPH. ON THE STORMS
CURRENT TRACK...IT WILL PASS A FEW MILES SOUTH OF WAMSUTTER BETWEEN 215
AND 230 PM AND OVER CRESTON JUNCTION ALONG INTERSTATE 80 AROUND 245
PM.

THE STORM WILL LIKELY PRODUCE HEAVY DOWNPOURS...HAIL AND FREQUENT
LIGHTNING AS IT MOVES THROUGH FAR EASTERN SWEETWATER COUNTY.

WCJIN-WYSW

MEUNIER
Special weather statement, Aug 12, 3:37 PM MDT, 1 hour 22 minutes before
WYZ003>005-008>010-012-013-015-122310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT TUE AUG 12 1997

...THUNDERSTORMS SPREADING ACROSS MUCH OF CENTRAL WYOMING THIS
AFTERNOON...

AT 330 PM...DOPPLER RADAR IN RIVERTON SHOWED THUNDERSTORMS FORMING
ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAIN RANGES.
AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED OVER
SOUTHERN NATRONA COUNTY.

THE STRONGEST STORM WAS 15 MILES SOUTHWEST OF MEETEETSE MOVING TO THE
EAST AT 15 MPH. THIS STORM WILL CROSS STATE HIGHWAY 120 NEAR GRASS
CREEK AROUND 415 PM. HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING WILL
BE ENCOUNTERED AS THE STORM CROSSES THE HIGHWAY.

WCJIN-WYNW-WYNE

MEUNIER
Special weather statement, Aug 12, 3:38 PM MDT, 1 hour 21 minutes before
WYZ003>005-008>010-012-013-015-122310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT TUE AUG 12 1997

...THUNDERSTORMS SPREADING ACROSS MUCH OF CENTRAL WYOMING THIS
AFTERNOON...

AT 330 PM...DOPPLER RADAR IN RIVERTON SHOWED THUNDERSTORMS FORMING
ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAIN RANGES.
AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED OVER
SOUTHERN NATRONA COUNTY.

THE STRONGEST STORM WAS 15 MILES SOUTHWEST OF MEETEETSE MOVING TO THE
EAST AT 15 MPH. THIS STORM WILL CROSS STATE HIGHWAY 120 NEAR GRASS
CREEK AROUND 415 PM. HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING WILL
BE ENCOUNTERED AS THE STORM CROSSES THE HIGHWA^Y.

WCJIN-WYNW-WYNE

MEUNIER
Special weather statement, Aug 12, 4:15 PM MDT, 44 minutes before
WYZ015-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT TUE AUG 12 1997

...STRONG THUNDERSTORMS MOVING THROUGH NATRONA COUNTY...

AT 410 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM
ABOUT 8 MILES WEST OF CASPER. THIS STORM WAS MOVING EAST AT 20 MPH AND
WILL MOVE THROUGH CASPER BY 445 PM.  THE STORM WILL LIKELY PRODUCE
HEAVY DOWNPOURS...SMALL HAIL AND EXTENSIVE CLOUD TO GROUND LIGHTNING
THROUGHOUT THE CASPER METRO AREA.

EVERYONE IN CASPER SHOULD SEEK SHELTER UNTIL THE STORMS PASS THROUGH
THE AREA.

WCJIN-WYNE
GK
Special weather statement, Aug 12, 4:18 PM MDT, 41 minutes before
WYZ015-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT TUE AUG 12 1997

...STRONG THUNDERSTORMS MOVING THROUGH NATRONA COUNTY...

AT 410 PM MDT DOPPLER RADAR IN RIVERTON SHOWED A STRONG THUNDERSTORM
ABOUT 8 MILES WEST OF CASPER. THIS STORM WAS MOVING EAST AT 20 MPH AND
WILL MOVE THROUGH CASPER BY 445 PM.  THE STORM WILL LIKELY PRODUCE
HEAVY DOWNPOURS...SMALL HAIL AND EXTENSIVE CLOUD TO GROUND LIGHTNING
THROUGHOUT THE CASPER METRO AREA.

EVERYONE IN CASPER SHOULD SEEK SHELTER UNTIL THE STORMS PASS THROUGH
THE AREA.

WCJIN-WYNE
GK

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.